Halcion is the brand name for a benzodiazepine medication known as triazolam. This is a very short-acting CNS depressant that should be prescribed on a short-term basis to treat insomnia. Benzodiazepines do not cause a person to fall asleep, but they create a sense of calmness and positive wellbeing that allows the individual to fall asleep, especially if they suffer anxiety related to sleep. However, because Halcion is a short-acting prescription drug, it can also be very addictive.

Benzodiazepines like Halcion are controlled by the Drug Enforcement Administration (DEA) as Schedule IV medications. Although this allows for wide prescribing of these addictive substances, they must be prescribed by a doctor or the acquisition of these drugs is illegal. The DEA acknowledges that triazolam is a potentially habit-forming substance and found illicitly for nonmedical use. Large doses of Halcion can lead to euphoria or a high, somewhat similar to alcohol intoxication.

Medications

Prescription Drug Categories

Physical dependence on Halcion can lead to withdrawal symptoms when a person stops taking the drug. This can be especially difficult for people struggling with Halcion addiction, because psychological symptoms like cravings, rebound insomnia, and panic attacks can cause relapse if the person does not have help.

Are You Finding it Hard to Stop Use

Steps to Treating a Halcion Addiction

There are many doctors and rehabilitation centers available to help people struggling with Halcion addiction, and there are specific steps to getting better.

Step 1: Get help from a professional.

People who struggle with addiction to drugs like Halcion may attempt to quit cold turkey, but this process is less likely to work and it can be dangerous. When a person quits cold turkey, they experience intense withdrawal symptoms and put themselves at risk of developing protracted symptoms, called post-acute withdrawal syndrome (PAWS). People who struggle with benzodiazepine addiction and develop PAWS are at risk of seizures. It is best to have medical help with the detox process, so contact a doctor who can develop a withdrawal plan or enroll in a facility that offers medical detox.

A medical professional will develop a plan to taper the dose of Halcion. In some clients who have struggled with Halcion addiction for a long time and taken large doses of this drug for nonmedical reasons, Halcion may be replaced with diazepam, which is a long-acting benzodiazepine. Long-acting medications can reduce cravings and withdrawal symptoms over several hours, which can help the person perform other activities, such as attending therapy.

Step 2: Begin tapering off the drug.

The supervising doctor will work with the client to develop a tapering plan, either with Halcion or diazepam. Tapering eases withdrawal symptoms by slowly retraining the body to live without the drug. Without tapering, Halcion withdrawal symptoms will typically begin 1-2 days after the last dose. These symptoms can include muscle aches, rebound insomnia, anxiety and panic attacks, restlessness, and intense cravings. With tapering, these symptoms may still occur, but they will feel less extreme, especially the psychological symptoms.

There are two basic options for benzodiazepine tapering, according to the University of Vermont Medical Center:

  1. Reduce benzodiazepine dose by 25 percent every two weeks until the dose is as low as possible, and the person can stop completely.
  2. Reduce dose by 10 percent every week until the lowest possible dose is reached, then the individual can stop taking the drug completely.

This can take several weeks or even a few months, but tapering works better for the majority of people who struggle with Halcion addiction. Plus, a doctor will monitor tapering progress and can offer help if the individual experiences any other difficulties.

Step 3: Update the supervising doctor and other treatment team members on withdrawal symptoms.

According to the World Health Organization, withdrawing from benzodiazepine medications like Halcion is not a steady process, even with the help of a doctor-prescribed tapering regimen. Symptoms can occur in clusters and may vary in intensity. WHO recommends at least one week between dosage reductions to allow the body to adjust. If withdrawal symptoms appear, the dose can be maintained until the experience subsides, but the dose should not be increased to compensate for the sensations.

A person on a benzodiazepine taper who is in an outpatient program, without consistent medical monitoring, should inform their overseeing physician if they begin to experience intense withdrawal symptoms during the taper. For many people, it is more beneficial to be in an inpatient rehabilitation program during this time, because doctors and nurses can check in with clients every 3-4 hours during the first few weeks of detox to ensure they are not experiencing intense withdrawal symptoms. Intense symptoms can be managed with over-the-counter pain medication or small doses of antidepressants.

Step 4: Successfully end physical dependence.

At some point, the individual will be able to stop taking any dose of benzodiazepine, whether it was Halcion or diazepam, thanks to the taper. In some cases, a doctor may prescribe sugar pills as a placebo for a week or two to ease the transition psychologically.

However, the hard work is not over. Once a person successfully detoxes from Halcion, they should continue working on their recovery in therapy.

Step 5: Engage in a comprehensive rehabilitation program.

The decision to enter an inpatient rehabilitation program or attend an outpatient rehabilitation program is up to the client and their doctor. There are many varieties of both types of rehabilitation, because everyone has different needs in recovery. Entering a rehabilitation program is an extremely important step. The individual, group, and complementary therapies provided by these programs help the person understand the roots of their addiction and develop strategies to cope with cravings, temptation, and stress triggers that come up later in life. These skills help the person maintain sobriety on a long-term basis and embrace lifestyle changes to improve their mental and physical health.